Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 503, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2008, 11:57 PM CDT for Crawford County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 11:57 PM CDT (04:57 UTC)
- Expired
- Aug 28, 2008, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Crawford County, IA
The radar
The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 29.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 280457
SVRDMX
IAC047-280545-
/O.NEW.KDMX.SV.W.0503.080828T0457Z-080828T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1245 AM CDT.
* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF CHARTER OAK...OR 34 MILES
SOUTHWEST OF IDA GROVE...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTH OF CHARTER OAK BY 1215 AM CDT...
DOW CITY AND ARION BY 1225 AM CDT...
BUCK GROVE BY 1230 AM CDT...
DENISON AIRPORT AND DENISON BY 1235 AM CDT...
MANILLA...ASPINWALL AND 9 MILES SOUTH OF VAIL BY 1245 AM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4191 9568 4210 9569 4209 9510 4185 9511
4185 9563 4186 9564 4186 9568 4187 9569
4190 9569
TIME...MOT...LOC 0457Z 272DEG 35KT 4195 9585
$$1 follow-up statement
000
WWUS53 KDMX 280530
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CDT THU AUG 28 2008
IAC047-280540-
/O.CAN.KDMX.SV.W.0503.000000T0000Z-080828T0545Z/
CRAWFORD IA-
1230 AM CDT THU AUG 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IS
CANCELLED...
AT 1226 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4191 9568 4210 9569 4209 9510 4185 9511
4185 9563 4186 9564 4186 9568 4187 9569
4190 9569
TIME...MOT...LOC 0530Z 272DEG 35KT 4194 9542
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:30 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 27, 11:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1130 PM CDT WED AUG 27 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... WNW COUNTIES REMAIN IN SLIGHT RISK FOR TONIGHT AND THIS LOOKS REASONABLE WITH INITIAL THREAT ALONG FRONT AND MOISTURE/INSTABILITY AXIS. CORFIDI VECTORS WOULD SUGGEST MAIN SVR POTENTIAL WOULD BE LIMITED TO WESTERN COUNTIES THIS EVENING. THE ARX WRF RUN ALSO SUGGESTING POTENTIAL FOR LATE NIGHT MCS DEVELOPMENT OVER SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THIS SEEMS PLAUSIBLE GIVEN EXPECTED STRENGTH OF LOW LEVEL THETA-E ADVECTION AND BEARS WATCHING. .LONG TERM /THURSDAY-WEDNESDAY/... FAIRLY GOOD MODEL AGREEMENT THURSDAY WITH RESPECT TO UPPER LEVEL AND SURFACE FEATURES. BEST UPPER LEVEL DYNAMICS ARE EXPECTED TO REMAIN NORTH OF THE AREA...BUT WITH CONVERGENCE IN THE VICINITY OF THE SURFACE LOW MOVING FROM SOUTHEAST NEB THROUGH SOUTHERN IOWA AND ALONG ADVANCING FRONT...QG AND FRONTOGENETICAL FORCING...AND EVEN A BIT OF UPPER LEVEL DIVERGENCE...EXPECT HIGH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS CWA WIDE DURING THE DAY. SHOULD HAVE A DYING MCS IN THE MORNING MOVING ACROSS THE NORTHWEST HALF OF THE CWA...THEN THUNDERSTORMS REDEVELOPING IN THE PRE-FRONTAL AIRMASS ACROSS THE SOUTHEAST THIRD OF THE CWA DURING THE AFTERNOON. MODERATE INSTABILITY AND DEEP LAYER SHEAR ALL FAVORABLE FOR SUPERCELL AND MULTICELL THUNDERSTORMS AND ATTENDANT RISK OF SEVERE WEATHER...ASSUMING DEBRIS CLOUDS FROM MORNING ACTIVITY DOES NOT COMPLETELY SHUT DOWN THE SURFACE-BASED CONVECTIVE POTENTIAL. LOW LEVEL SHEAR...LAPSE RATES AND LOW LCLS SOUTHEAST OF DES MOINES THURSDAY AFTERNOON EVEN SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES...SO CANNOT COMPLETELY RULE THOSE OUT. PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES WILL RESULT IN LOCALLY HEAVY RAIN. MUCH OF THE AREA SHOULD RECEIVE AT LEAST A QUARTER OF AN INCH OF RAIN...IF NOT MORE...WITH LOCAL AMOUNTS IN EXCESS OF 2 INCHES. FRONT EXITS THE AREA THURSDAY EVENING AND A CHUNK OF PACIFIC MARITIME HIGH PRESSURE BUILDS EAST INTO IOWA UNDER INCREASINGLY ZONAL FLOW ALOFT. WILL HAVE ESSENTIALLY NO CHANCE OF RAIN FRIDAY THROUGH SUNDAY UNLESS SOMETHING NEW DEVELOPS. WILL HAVE COMFORTABLY COOL NIGHTS BUT INCREASINGLY WARMER DAYS. BY SUNDAY...A 590+ DM 500 MB RIDGE BUILDS OVER THE REGION AND THIS WILL HELP BOOST TEMPS ABOVE NORMAL. IT WILL STAY THIS WAY UNTIL THE NEXT COLD FRONT PASSAGE WHICH IS A BIT UNCERTAIN AT THIS TIME. THE SLOWER ECMWF/GEFS SOLUTION IS PREFERRED...WHICH BRINGS A FRONT THROUGH EARLY WEDNESDAY. THERE WILL BE THUNDERSTORM CHANCES WITH ITS PASSAGE AND THEN THERE MAY BE MOISTURE OR REMNANTS TO DEAL WITH FROM SOON TO BE HURRICANE GUSTAV MAKING ITS WAY NORTH FROM THE LOWER MISSISSIPPI VALLEY REGION LATE NEXT WEEK. RIGHT NOW...WE BEGIN SMALL CHANCES OF THUNDERSTORMS IN THE WEST AS EARLY AS MONDAY NIGHT...THOUGH THAT MAY BE A BIT AMBITIOUS. && .AVIATION...28/06Z A WARM FRONTAL BOUNDARY IS BEING MAINTAINED BY LOW LEVEL WIND SPEEDS OF 30-40 KTS. MEANWHILE AN UPPER LEVEL SHORT WAVE IS PUSHING ACROSS THE HIGH PLAINS ACCOMPANIED BY A VERY STRONG JET. THE FRONTAL BOUNDARY IS PROVIDING THE SURFACE CONVERGENCE WHILE THE UPPER LEVEL SYSTEM IS PROVIDING UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT. THIS SHOULD MAINLY AFFECT TAFS NORTH OF THE HIGHWAY 30 CORRIDOR OVERNIGHT BUT DEVELOPMENT IS CERTAINLY POSSIBLE TOWARDS KDSM BY 12Z. THURSDAY A STRONGER UPPER LEVEL SYSTEM PUSHES IN WITH A SECOND STRONGER FRONT THAT IS CURRENTLY MOVING THROUGH MONTANA AND NORTH DAKOTA. A HAIL THREAT WILL ACCOMPANY THE STORMS TONIGHT. SFC FLOW WL BECOME NWRLY AFTER THE PASSAGE OF THE SECOND FRONT MID DAY THURSDAY. IF THERE IS ENOUGH SUN THURSDAY AFTERNOON...STORMS WILL REDEVELOP IN THE AFTERNOON WITH ANOTHER SEVERE THREAT...MAINLY AFFECTING KALO AND KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. SHORT TERM...KINNEY LONG TERM...MOYER AVIATION...FAB
Hazardous weather outlook, Aug 27, 3:48 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT WED AUG 27 2008 IAZ004>007-015>017-023>028-033>039-282100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 348 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP THIS EVENING ACROSS NORTHWEST IOWA AND THEN MOVE EAST OVERNIGHT. ISOLATED SEVERE WEATHER THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT WILL BE FROM HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST ON THURSDAY MORNING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE NEXT THREAT FOR THUNDERSTORMS WILL BE NEXT MONDAY NIGHT INTO TUESDAY. SEVERE POTENTIAL FOR THIS TIME PERIOD CANNOT BE DETERMINED YET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ044>050-057>062-070>075-081>086-092>097-282100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 348 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT THE POTENTIAL FOR SEVERE WEATHER IS VERY LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THURSDAY MORNING...THEN MAINLY SOUTHEAST OF A LINE FROM MARSHALLTOWN TO DES MOINES TO CRESTON THURSDAY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS TO 60 MPH THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN IS LIKELY. THE NEXT THREAT FOR THUNDERSTORMS WILL BE NEXT MONDAY NIGHT INTO TUESDAY. SEVERE POTENTIAL FOR THIS TIME PERIOD CANNOT BE DETERMINED YET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. MOYER
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.